With my hand on the wheel and my brain in neutral . . .

Diary of My Death, Post #26

Chemo Infusion #24 (two weeks later)

Treatment Days 297-304, 42 weeks

Go to FIRST post –> Diary of My Death, Post #1

Reminder: This series of posts is not just my personal tale of woe.  I write these for myself, but I post them for the benefit of all those who are experiencing cancer and chemo themselves and the family and friends surrounding them.

Here we go again: another chemo treatment.  Hoo-fuckin’-ray!  That means at least a week of being zombie-fied.

This round I spent a lot of time just lying on my back while listening to quiet smooth jazz, and although I could readily recall a list of things to be done, that’s about as far as I got with it.  My mental clarity and physical energy seem to be in a contest to be at the lowest level possible while still maintaining minimal mobility and rational consciousness.  It’s like a dare to get closer to the edge of a bottomless crevasse.  The line of an old song came to mind: “his brain on the edge of knife is like a BB rolling down an eight-lane highway.”

Luckily, I have friends who gently remind me that it’s okay to be useless during the worst of a chemo cycle.  Also, I have to say that it isn’t as frustrating now as it has been before.  I just care less because there’s just not anything I can do about it.  So, if my only accomplishment is making it into the shower, then it’s a good day.

On the physical side of things, the urgency of urinating has returned.  When the urge rises, it’s best to move fast.  Remember, I live on a boat, so I am always only a few feet from the head (nautical term for bathroom), and still I’ve pissed my jeans.  It’s better to wear only sweatpants so I can just yank them down.  I am sure that the Cosmic Manager of Insanely Minute Details elbows one of his staff, points through a Romper Room-style Magic Mirror and says, “See that guy down there, the one sleeping peacefully?  Let’s give him an urge to urinate and only 10 seconds to do it before he makes a mess all over himself.”

Now, for the sake of medical documentation and not puerile humor (thanks for that word, Kin-Kin!), I’m going to mention something about another bodily function.  One very common side effect of chemo is constipation, and a chemo patient gets to know it on a whole ‘nother level.  I use at least four capsules of stool softeners with pretty much EVERYTHING I eat (btw, you can get a bottle of 500 capsules at Sam’s Club for just a little more than the bottle of 50 you can get at the drug store.)  I also use increasing doses of a laxative, and from treatment to treatment it’s hard to find the right balance.  Constipation can go from just being uncomfortable to hijacking your every immediate thought and concern.  Beside the pain, it can make you sweat cold and make you feel like you’re having a 9-1-1 emergency event.

This treatment round I reached maximum pressure on the morning of the treatment, which was fortunate.  The nurse recommended a laxative with magnesium citrate, and I have to tell you, that stuff is like no other laxative I’ve ever experienced.  Within minutes – minutes, mind you! – I felt stirrings in my torso.  Strangely, the sensations were not down low but behind my ribs.  Then from the top down I felt a curling wave of coordinated force.  It felt like everything in my torso and abdomen was working together.  Nothing happened, though, result-wise.  I imagined a molecule of this magnesium citrate wearing an army general’s helmet and shouting out, “Okay, let’s do this!  If we’re going to win this war, we MUST work together!  EVERY part that can contract, CONTRACT!  Now!  Move it, move it, move it!”  Then another wave of force traveled from behind my lower ribs down through my lower abdomen.  Whoosh!  The relief that flooded through my whole body made me want to smoke a cigarette . . . Magnesium citrate is my newest, best-est atomic-laxative friend!

The other physical thing that showed up this cycle (it seems there’s at least one thing new every time) was a red rash on the underside of both forearms.  There’s not much to say about it except that with my chemo-caused dry, hairless skin, my body is just not the same body I’ve been inhabiting for 60 years.  With my beard gone (which I’ve been wearing nearly constantly since I was 19), when I look in the mirror I see less of myself and more of Gollum.  It’s a weird feeling.

Overall, I do not like this particular chemo cocktail.  The earlier treatments were not fun at all, but I felt like a person with a terminal illness undergoing treatment, and I was fine with that.  I was still in the game, albeit demoted to the minor league.  THIS shit, though, makes me feel like I’m dying.  THIS shit has brought forward in my mind the possibility that things could, at some point, turn on a dime and go downhill fast.  I vastly prefer a steady, somewhat predictable decline.

Point to be made: If a loved one of yours ever tells you he or she has had enough and wants to discontinue chemo, don’t try to convince them to keep fighting.  Living on chemo becomes less and less like living at all.

Have a nice day!

Go to next post ==>

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Tag Cloud

%d bloggers like this: